Drought, Adair
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Drought conditions that began in late June continued through the summer and into September. Very warm and dry weather that began in the spring continued through the summer.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Drought conditions that began in late June continued through the summer and into September. Very warm and dry weather that began in the spring continued through the summer. Temperatures remained well above normal into August, but began to temper during the latter portion of the month. September began well above normal for the first week, but the fall transition began after that. For the month of September, temperatures averaged fairly close to normal. Rainfall was in short supply across the state. Much of the state recorded less than 50% of normal rainfall for the month, with a few locations under 25% of normal. The rapid deterioration of the corn and soybean crop that took place in July slowed as much of the damage had already occurred in July. No significant damage occurred in September in spite of the dry conditions and early freeze of much of the state on the 23rd. Harvest activities were more than 2 weeks ahead of normal. Indications were that yields of the corn crop were around 140 bu/ac and 43.5 bu/ac for the bean crop. These values were about 20% and 15% below normal for corn and beans respectively. At the current price, the loss total was in excess of $2.6 billion. As of 03 October, the USDA reported that Secretarial Primary Drought Designations had been listed for all 51 of the counties in the Des Moines CWA. The drought conditions continued into October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1211 AM CDT SAT SEP 1 2012 .SHORT TERM /TONIGHT/... A WEAK FRONT CONTINUES TO DIVIDE THE FORECAST AREA BUT THIS WILL WASH OUT AS THE REMNANTS OF ISAAC CONTINUE TO PUSH INTO CENTRAL IOWA. THE INCREASING CLOUD COVER IS THE BEGINNING OF THE AFFECTS OF ISAAC AS WAS THE VIRTUAL HALT TO AFTERNOON TEMPS ACROSS THE FAR SOUTH. I HAD INCREASED POPS ACROSS THE FAR SOUTH/SOUTHEAST FOR THE AFTERNOON AFTER WATCHING THE PRECIP SHIELD ADVANCE ACROSS MO. THEN IT HIT THE DRIER AIR AND SAT JUST SHY OF THE IA BORDER. I DO NOTE THE INCREASING DEW POINTS ACROSS THE SOUTHEAST NOW AND I EXPECT THE PRECIP TO MOVE INTO FAR SOUTHERN IOWA THIS EVENING AND SLOWLY ADVANCE TOWARDS THE I-80 CORRIDOR BY DAY BREAK. WITH THE EXCEPTION OF OTM AND LOCATIONS ACROSS THE FAR SOUTH...SOUNDINGS ARE SURPRISINGLY DRY IN THE UPPER LEVELS THROUGH 12Z. THUS IF ANYTHING DOES MOVE INTO SOUTHERN IOWA NORTH OF HIGHWAY 30 I AM NOT LOOKING FOR MUCH IN THE WAY OF QPF. OTM AND FAR SOUTHERN IOWA DOES HAVE DEEP SATURATION TOWARDS 12Z AND AS SUCH I HAVE BEEFED UP POPS AND QPF IN THAT AREA. TIME HEIGHT CROSS SECTIONS DO SHOW LOW LEVEL SATURATION MOST AREAS SO WHILE I AM NOT LOOKING FOR A LOT OF RAINFALL OTHER THAN THE FAR SOUTH...LOW CLOUDS AND/OR FOG IS CERTAINLY SOMETHING TO CONSIDER...ESPECIALLY AFTER 09Z. AS FOR THUNDER...I HAVE PRETTY MUCH RULED THAT OUT WITH THE POSSIBLE EXCEPTION OF THE FAR SOUTHEAST. INSTABILITY IS NOT THAT GREAT AND LOOKING SUFFICIENTLY DOWNSTREAM I REALLY DON/T SEE MUCH LIGHTNING GOING ON. SATELLITE IS A LITTLE TROUBLING AS CLOUDS DO HAVE A CONVECTIVE LOOK TO THEM BENEATH THE THICK CIRRUS BUT I THINK IT IT SAFE TO SAY THAT FOR AT LEAST TONIGHT CONVECTION SHOULD REMAIN TO THE SOUTH AND EAST. .LONG TERM /SATURDAY THROUGH FRIDAY/... MAIN FORECAST CHALLENGES FOR THIS PERIOD WILL FIRST BE TD ISAAC IN THE SHORT TERM...AND THEN TIMING OF WEATHER SYSTEMS NEXT WEEK IN THE LONGER TERM. MODELS CONTINUE TO BE IN RELATIVELY GOOD AGREEMENT REGARDING THE LOCATION AND TIMING OF TD ISAAC. IT IS ADMITTEDLY DIFFICULT TO HOLD ON TO ELEVATED POPS ONLY ACROSS OUR FAR SOUTHEASTERN CWA...AND NOT EXTEND THEM FARTHER NORTH...WHEN ONE SEES THE RAINFALL HEADING STEADILY NORTH ON RADAR TODAY. BUT...MODELS HAVE BEEN CONSISTENT IN KEEPING THE HEAVIEST RAIN TO OUR SOUTH AND SOUTHEAST. THEY HAVE ALSO DONE A DECENT JOB AT DESCRIBING THE TRENDS OF TODAY/S RAINFALL. LATEST RADAR TRENDS SUPPORT MODEL SUGGESTIONS OF THE RAINFALL HAVING DIFFICULTY MAKING IT INTO OUR CWA...AT LEAST INITIALLY...DUE TO THE DRIER AIR. IMPRESSIVE MOISTURE ADVECTION NORTHWARD WILL HELP OVERCOME THAT DRY AIR THIS EVENING INTO TONIGHT...THUS ALLOWING THE RAIN TO MOVE FARTHER NORTH. HAVE CONTINUED THE THINKING FROM THE PREVIOUS SHIFT OF USING AN ECMWF/NAM BLEND AS A BASIS FOR FORECASTING THE EVOLUTION OF TD ISAAC. GEFS MSLP ENSEMBLES...THE NAEFS AS WELL AS SREF QPF PLUMES INDICATE THAT NO MORE THAN 1 TO 2 INCHES WOULD BE EXPECTED FROM ISAAC IN OUR CWA...WITH THE HEAVIEST AMOUNTS IN OUR FAR SOUTHEASTERN CWA. THE NORTHWEST EDGE OF THE PRECIP AREA WILL STRETCH FROM SOUTHWEST INTO EAST CENTRAL IOWA...WITH PLACES IN CENTRAL IOWA SUCH AS DES MOINES LIKELY SEEING NO MORE THAN ONE- QUARTER OR ONE-THIRD OF AN INCH. REMNANTS OF ISAAC MAKE THE TURN TO THE EAST ON SATURDAY...TAKING THE RAINFALL WITH THEM. RAINFALL IS EXPECTED TO CLEAR OUR CWA FROM WEST TO EAST...AND END EVERYWHERE BY SUNDAY AFTERNOON OR EVENING. FOR THE REST OF THE FORECAST PD...LEANED HEAVILY TOWARD THE ECMWF WITH CONSIDERATION GIVEN TO THE GFS/GEFS. AFTER REMNANTS OF ISAAC DEPART OUR REGION...ATTENTION THEN TURNS TO THE NEXT CHANCES OF RAINFALL ON MONDAY...COINCIDENT WITH A RELATIVELY WEAK COLD FRONT SLIDING THROUGH OUR REGION. LATEST MODELS SUGGEST THIS FRONT WILL BE SLOWER THAN PREVIOUSLY THOUGH...MOVING THROUGH OUR CWA DURING THE DAY AND THEN STALLING OUT FROM WEST TO EAST. MOISTURE WILL BE LIMITED FOR THIS SYSTEM...AND THE BEST FORCING WILL BE NORTH OF OUR CWA. THUS...ANY RAINFALL THAT DOES OCCUR WILL BE LIGHT...ALTHOUGH THE SYSTEM WILL REMAIN WITH US INTO TUESDAY WITH THE FRONT DRAPED ACROSS OUR CWA. A STRONGER FRONTAL SYSTEM WILL SWEEP THROUGH OUR REGION LATE TUESDAY NIGHT INTO WEDNESDAY...DRIVEN BY A STRONGER AND FARTHER SOUTH SHORT WAVE THAN WITH MONDAY/S SYSTEM. STRONGER FORCING IS EXPECTED TO YIELD MORE PRECIPITATION THAN MONDAY/S SYSTEM...EVEN WITH SOMEWHAT LIMITED MOISTURE...HENCE THE HIGHER POPS. CURRENT TIMING OF THIS SYSTEM IS SUCH THAT ORGANIZED SEVERE WEATHER WOULD NOT BE EXPECTED. THIS WILL HAVE TO BE WATCHED...THOUGH...BECAUSE THE SEVERE WEATHER POTENTIAL MAY BE HIGHER IF THE TIMING OF THIS SYSTEM CHANGES. A RELATIVELY COOL CANADIAN AIR MASS WILL FILTER IN BEHIND WEDNESDAY/S FRONT...BRINGING NEAR TO BELOW AVERAGE TEMPERATURES TO OUR CWA FOR THE END OF THE FORECAST PERIOD. && .AVIATION...01/06Z PRECIP SHIELD FROM ISAAC IS MOVING SLOWLY NWD AND WILL MOSTLY IN THE KOTM AREA...THOUGH SOME MVFR CONDITIONS WILL PUSH AS FAR NORTHWEST AS KDSM. ALSO...EXPECT TO SEE SOME MVFR FOG CONDITIONS IN THE KFOD AND KALO AREA AROUND SUNRISE. THINKING NOW IS THAT THE FOG WILL NOT FORM IN THE KMCW AREA AS DRIER AIR HAS WORKED ITS WAY INTO NORTHERN IA. CONDITIONS WILL IMPROVE FROM THE NW SAT AFTERNOON AND EVENING. && .HYDROLOGY... RAINFALL FROM THE REMNANTS OF ISAAC IS NOT EXPECTED TO RESULT IN SIGNIFICANT RISES ON AREA RIVERS. SOME MINOR LOCALIZED FLOODING MAY OCCUR IN LOCATIONS THAT EXPERIENCE HEAVY RAINFALL HOWEVER...BUT FLASH FLOODING IS NOT EXPECTED. AS FOR RIVER FLOODING POTENTIAL...EVEN IN THE SOUTHEAST CWA...WHERE THE RAINFALL MAY BE MODERATE TO HEAVY...QPF ENSEMBLE HYDROGRAPHS ARE SHOWING LITTLE IF ANY RESPONSE EVEN AT THE 95 PCT MAX QPF VALUE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...ZOGG AVIATION...MS SEP 12 HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 855 PM CDT FRI AUG 31 2012 IAZ061-062-073-074-082>084-093-020200- JASPER-POWESHIEK-WARREN-MARION-UNION-CLARKE-LUCAS-RINGGOLD- 855 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO SPREAD SLOWLY ACROSS THE AREA AS THE REMNANTS OF ISAAC PUSH NORTH. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE TOWARD SUNRISE ON SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORM CHANCES RETURN BY LATE MONDAY INTO WEDNESDAY. THE SEVERE WEATHER THREAT REMAINS LOW AT THIS TIME HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-092- 020200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-TAYLOR- 855 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN BY MONDAY AND AGAIN LATE TUESDAY INTO WEDNESDAY MAINLY SOUTH OF HIGHWAY 30. THE SEVERE WEATHER THREAT REMAINS LOW AT THIS TIME HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ075-085-086-094>097-020200- MAHASKA-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 855 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA BY LATE TONIGHT AS THE REMNANTS OF ISAAC DRIFT NORTH. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE LATE TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED HOWEVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL PERSIST THROUGHOUT THE DAY SATURDAY INTO SATURDAY NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORM CHANCES RETURN BY LATE MONDAY INTO WEDNESDAY. THE SEVERE WEATHER THREAT REMAINS LOW AT THIS TIME HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
51 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410549, 410550, 410551, 410552, 410553, 410554, 410555, 410556, 410557, 410559, 410560, 410561, 410562, 410563, 410564, 410565, 410566, 410567, 410568, 410569, 410570, 410571, 410572, 410574, 410575, 410576, 410577, 410578, 410579, 410580, 410581, 410582, 410583, 410584, 410585, 410586, 410587, 410588, 410589, 410590, and more.